Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 118, NWS Quad Cities, IA

August 21, 2002Jo Daviess County, Illinois; Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 21, 2002, 11:39 PM CDT for Jo Daviess County, Illinois; Jackson County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2002, 11:39 PM CDT (04:39 UTC)
Expired
Aug 22, 2002, 12:45 AM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
4.5
Supercell composite
24.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS53 KDVN 220439
SVRMLI
IAC097-ILC085-220545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN EAST CENTRAL IOWA
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1245 AM CDT

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTHWEST OF
  BELLEVUE...OR 14 MILES SOUTH OF GALENA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BELLEVUE NOW
   SMITHS FERRY BY 1145 PM CDT.
   SPRINGBROOK BY 1150 PM CDT.
   BELLEVUE BY 1155 PM CDT.
   BLANDING BY 1220 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:51 PM CDT, 9 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 1:51 PM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CDT WED AUG 21 2002

SYNOPSIS...
MORNING UA AND SURFACE ANALISIS SHOWS THE AREA IS NOW IN THE WARM AND
MOIST SECTOR.  THE SURFACE WARM FRONT AT 15Z EXTENDS FROM NEAR FSD TO
ALO TO VYS.  WELL DEFINED SHORT WAVE JUST WEST OF MCI AT 12Z...NOW
APPROACHING THE UPPER MIDWEST FROM THE SOUTHWEST.  THIS WAVE HAS
SPAWNED OVERNIGHT CONVECTION FROM KANSAS THROUGH NORTHWEST IOWA.  MUCH
OF THIS IS NOW DECAYING AS EXPECTED...WITH THE EXCEPTION OF PORTION
NEAR MCI.  THIS WILL BE THE CONVECTIVE CLUSTER TO WATCH AS IT
APPROACHES THE CWA THIS AFTERNOON.  CIRRUS AND DEBRIS CLOUDS CONTINUE
TO SLOWLY THIN NORTH OF INTERSTATE 80...WITH MODERATED INSOLATION
ALREADY IN PLACE SOUTH OF THE INTERSTATE.  THIS WILL ALLOW ADEQUATE
HEATING FOR STORMS TO INTENSIFY IN OUR AREA THIS AFTERNOON.

SHORT TERM...
SEVERE WEATHER THREAT WILL MAINLY AFFECT THE AREA THIS EVENING...WITH
HEAVY RAIN EXPECTED LATE EVENING AND OVERNIGHT.  PWAT VALUES IN EXCESS
OF TWO INCHES NOTED ON THE OMA 12Z SOUNDING AND NEAR 2 INCHES ON 18Z
DVN SOUNDING...SHOW TROPICAL AIRMASS OVER THE REGION.  DESPITE MODEL
DIFFERENCES...ALL SHORT TERM MODELS INDICATE DIFFLUENT THICKNESS OVER
THE CWA TONIGHT THROUGH THURSDAY MORNING.  TRAINING CELLS APPEAR TO BE
LIKELY GIVEN NEARY STATIONARY BOUNDARY OVER THE CWA.  ALL THIS SAID...
COUNTY FFG GUIDANCE VALUES ARE RUNNING RATHER HIGH AND CROPS ARE MATURE.
 THEREFORE I FEEL WIDESPREAD FLOODING PROBLEMS DO NOT WARRANT A FLOOD
WATCH AT THIS TIME. URBAN FLOODING MAY BECOME AN ISSUE...IF STORMS PICK
ON ONE AREA REPEATEDLY.  THE FRONT BECOMES QUASI-STATIONARY THURSDAY AND
FRIDAY...WITH SEVERAL ROUNDS OF HEAVY RAIN AND THUNDESTORMS EXPECTED
THROUGH FRIDAY NIGHT.  IF HEAVY RAIN DOES MATERIALIZE TONIGHT...A FLOOD
WATCH MAY BE NEEDED FOR THURSDAY NIGHT AND FRIDAY FOR AREAS THAT RECIEVE
HEAVY RAIN TONIGHT.

EXTENDED...
NO MAJOR CHANGES EXPECTED IN EXTENDED AS CANADIAN HIGH SETTLES SOUTH
ACROSS THE AREA FOR SEVERAL DAYS OF PLEASANT WEATHER.  MRF AND UKMET
CONTINUE TO INDICATE A LOBE UPPER LEVEL VORTICITY WORKING SOUTH
ACROSS THE AREA MONDAY.  FOR NOW...I WILL NOT CHANGES THE GOING
FORECAST...BUT SHOWERS MAY NEED TO BE ADDED IF THIS FEATURE MOVES OVER
THE AREA DURING PEAK HEATING.  OTHERWISE...DRY WEATHER WILL CONTINUE
THROUGH WEDNESDAY...WITH SLOWLY MODERATING TEMPERATURES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN/DVN LAST/OMA NEXT

In the hours before

Local storm report, Aug 21, 6:29 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    NICHOLS                   IA   NON SVR WIND DAMAGE
08/21/02   MUSCATINE                      POWER LINES AND TREE
                                          LIMBS DOWNED BY STRONG
                                          THUNDERSTORM WINDS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0617 PM    MUSCATINE                 IA   TORNADO
08/21/02   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 21, 6:31 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    4 W MONTPELIER            IA   FUNNEL CLOUD
08/21/02   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 21, 6:57 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    2 N MUSCATINE             IA   TORNADO
08/21/02   MUSCATINE                      TREES AND BUILDINGS
                                          DESTROYED. REPORTED BY
                                          HAM RADIO OPERATOR.

0655 PM    2 N BLUE GRASS            IA   FUNNEL CLOUD
08/21/02   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Aug 21, 10:11 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1011 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0944 PM    (DBQ)DUBUQUE MUNI ARPT    IA   64 MPH TSTM GUST
08/21/02   DUBUQUE
Local storm report, Aug 21, 11:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    INDEPENDENCE              IA   FLOOD
08/21/02   BUCHANAN                       STREETS FLOODED.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:26 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson64 min
Aug 21, 11:34 PM CDTFlash Flood WarningDVNJo Daviess, Stephenson9 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.